Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 101, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 20, 2018, 3:08 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2018, 3:08 PM MST (22:08 UTC)
- Expired
- Aug 20, 2018, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 85 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1992 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077 WGUS55 KFGZ 202208 FFWFGZ AZC025-210100- /O.NEW.KFGZ.FF.W.0101.180820T2208Z-180821T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 308 PM MST MON AUG 20 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Yavapai County in west central Arizona... * Until 600 PM MST * At 306 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Jerome, Potato Patch Campground, Mingus Mountain Campground and Playground Group Campground. This includes the following streams and drainages...Cherry Creek... Osborne Spring Wash...Agua Fria River...Little Hackberry Wash... Bitter Creek...Verde River...Winters Wash...Yarber Wash...Blowout Creek...Ash Creek...Oak Wash and Coyote Spring. This includes State Route 89A between mile markers 331 and 346. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3479 11212 3463 11202 3454 11213 3467 11222 $$ SUK
3 follow-up statements
484 WGUS75 KFGZ 202255 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 355 PM MST MON AUG 20 2018 AZC025-210100- /O.CON.KFGZ.FF.W.0101.000000T0000Z-180821T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 355 PM MST MON AUG 20 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR YAVAPAI COUNTY... At 352 PM MST, Doppler radar indicated thunderstorms will continue to produce moderate rain across the warned area through 430 PM. Up to two and one half inches of rain have already fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Jerome, Potato Patch Campground, Mingus Mountain Campground and Playground Group Campground, Forest road 413. This includes the following streams and drainages...Cherry Creek... Osborne Spring Wash...Agua Fria River...Little Hackberry Wash... Bitter Creek...Verde River...Winters Wash...Yarber Wash...Blowout Creek...Ash Creek...Oak Wash and Coyote Spring. This includes State Route 89A between mile markers 331 and 346. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3479 11212 3463 11202 3454 11213 3467 11222 $$ 41
335 WGUS75 KFGZ 202354 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 454 PM MST MON AUG 20 2018 AZC025-210100- /O.CON.KFGZ.FF.W.0101.000000T0000Z-180821T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 454 PM MST MON AUG 20 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR YAVAPAI COUNTY... At 452 PM MST, Doppler radar indicated rainfall has ended across the warned area. 2.5 inches inches of rain have fallen. Flash flooding is expected to continue through 600 PM. Some locations that will experience flooding include... Jerome, Potato Patch Campground, Mingus Mountain Campground and Playground Group Campground, Forest Road 413. This includes the following streams and drainages...Cherry Creek... Osborne Spring Wash...Agua Fria River...Little Hackberry Wash... Bitter Creek...Verde River...Winters Wash...Yarber Wash...Blowout Creek...Ash Creek...Oak Wash and Coyote Spring. This includes State Route 89A between mile markers 331 and 346. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3479 11212 3463 11202 3454 11213 3467 11222 $$ 41
260 WGUS75 KFGZ 210057 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 557 PM MST MON AUG 20 2018 AZC025-210105- /O.EXP.KFGZ.FF.W.0101.000000T0000Z-180821T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 557 PM MST MON AUG 20 2018 ...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 600 PM MST... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat to the Ash Creek area east of Prescott Valley. Please continue to heed any remaining road closures. LAT...LON 3479 11212 3463 11202 3454 11213 3467 11222 $$ 41
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:48 PM MST, 20 minutes earlier.
Area forecast discussion, Aug 20, 2:48 PM MST, 20 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 248 PM MST Mon Aug 20 2018 .SYNOPSIS...Expect storm activity today, with isolated to scattered storms over Yavapai and Coconino counties. A significant moisture increase will develop later tonight through Tuesday, with showers and thundertorms becoming likely. This moisture will stay around for the remainder of the week, with a good chance of afternoon and evening showers and thunderstorms each day. && .DISCUSSION...The ridge over eastern AZ-NM continues to move east and looks to settle in over Texas by Wednesday where models indicate it should stay at least into the weekend. This has already opened the tap to the Gulf of California moisture which has pushed up to the Mogollon Rim and into Northern Coconino County. A few thunderstorms have fired off in Coconino and Yavapai Counties, and along the Mogollon Rim southeast to the Whites. Skies remain mostly clear across the rest of northern Arizona building energy for widely spread isolated to scattered showers and thunderstorms across much of the area late this afternoon into the evening. There is a possibility for storms overnight south of the Mogollon Rim and in Yavapai County if convective activity to our south kicks off today. Stay tuned. High resolution models indicate Tuesday to be a very active day across the area. A classic monsoonal pattern will dominate Wednesday into the weekend with deep southerly flow pumping moisture north. Long range models indicate a possible change to a more Fall like pattern early next week with a trough digging deep from the northwest, though confidence is low as there is little consistency run-to-run. && .AVIATION...For the 00Z package...Primarily VFR conditions over the next 24 hours. Continued isolated storms along and north of the Mogollon Rim through 03Z; along with a chance for overnight isolated storms near KPRC, KSEZ, KFLG. Anticipate areas of MVFR/IFR conditions and gusty/erratic winds within the vicinity of thunderstorms. Increasing storm coverage Tuesday after 18Z and throughout the afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...For the remainder of today, isolated showers and thunderstorms from the Mogollon Rim to the White Mountains and northward. Moisture will continue to push across Arizona tonight through Tuesday with scattered to numerous showers and thunderstorms. Cooler on Tuesday by 5 to 10 degrees. Wednesday will experience continued moisture leading to scattered to numerous storms and showers again. .Thursday through Saturday...Monsoon moisture will persist across northern Arizona with a good chance of showers and thunderstorms each day. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DB AVIATION...ML FIRE WEATHER...ML For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 20, 1:40 PM MST, 1 hour 28 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 140 PM MST MON AUG 20 2018 AZZ008-015-037-038-202130- Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County Mountains-Oak Creek and Sycamore Canyons- 140 PM MST MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 230 PM MST... At 139 PM MST, Doppler radar was tracking a cluster strong thunderstorms along a line extending from 6 miles north of Clarkdale to 9 miles northeast of Perkinsville. Movement was northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Raymond Boy Scout Camp and White Horse Lake Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3489 11184 3531 11186 3503 11215 3473 11214 TIME...MOT...LOC 2039Z 226DEG 11KT 3485 11209 3501 11210 JDS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:40 PM MST | Special Weather Statement | FGZ | 50 min | |
| Aug 20, 2:36 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 39 min |
| Aug 20, 4:09 PM MST | Special Weather Statement | FGZ | 36 min | |
| Aug 20, 4:32 PM MST | Areal Flood Advisory | FGZ | Navajo | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.